Does thyroxin send your blood pressure up?

I've just attended an assessment for a bus driving job and I'm pleased to say I passed the driving assessment stage however on going through the required medical, my blood pressure was sky high. Initially the doctor thought this was what they call 'white coat' effect and thought this would gradually return to a normal level after a couple more readings. Sadly this wasn't the case so I have been referred to my own GP for treatment and I need to obtain 3 separate 'normal' readings before I can progress my application. On asking my GP if my BP was high back in March this year ( the month I went re hypo symptoms) she advised is was just on the normal level prior to me taking any levothyroxine. I queried whether thyroxine could be the reason for the raised levels and she advised 'no, it doesn't raise your BP'. I would appreciate any opinions on this as I've been reading things to the contrary?

Thanks for any replies.

6 Replies

oldestnewest
  • This isn't an answer - sorry. I have had an underactive thyroid for 17 years now and my blood pressure was always wonderful! 118/68 - typical then suddenly last year 142/97 - with typical UK medical care I was asked to return the following month - 145/88 - under the magic 90 and my blood pressure was declared fine again. But surely it isn't fine for me - and I haven't had another test since so heaven knows what has happened to it since!!! I would be interested to know of other experiences and also to read any real 'answers' for anjibebe.

  • Under treated hypothyroidism is often responsible for high blood pressure. My semi-educated guess is that you're currently under medicated. My OH's BP (always on the higher side because she only has one kidney) only started coming down once she started taking a higher dose of thyroid hormones.

    So it might be that you're currently not on enough levothyroxine.

  • Thanks for the reply LilyMay, you may be right as last month I was taking 1 1/2 levo making my dose 150mcg instead of 100 and felt better for it however my GP wasn't in agreement and told me to take only 100mcg. I don't know if my BP was up or down then so I think I will ask when I see GP on Wednesday - thanks again :-) x

  • Please make sure you are keeping a 'diary' of dose vs bloods, vs symptoms vs blood pressure, temp etc

    It will make it a lot easier to argue your case with the doc if you have something in writing that they can see! :)

    L

    x

  • If your d wasn't happy when you were on 150 but you were why don't you compromise and try 125 daily and see what your results are then. Get a copy of your blood results with the ranges. You are entitled to them.

    Jo xx

  • Thanks Joanna, I would find it hard to quarter a 100mcg tablet but I'll have a try. Thanks everyone for all input. X

You may also like...